Author Topic: Finasteride & Gynecomastia  (Read 415 times)

Offline mochithrowaway4

  • Member
  • *
  • Posts: 2
I have been taking finasteride (a small dosage of 0.25mg MWF) for a little over 6 months now. Prior to taking finasteride I have always had unilateral gynecomastia throughout puberty and fortunately it had shrunk by the time adulthood came around. I am currently 28 years old and noticed my crown was starting to thin so I began finasteride. At around month 3 of taking finasteride I noticed that my unilateral gynecomastia (left side) looked slightly bigger than before but it was hard to tell if it was just me being paranoid or if it had actually been growing. So I've been monitoring it closely ever since.  

By month 6 (today) my unilateral gynecomastia has definitely grown as my left chest area is more "cone shaped" with my nipple protruding (it had never looked like that before) and has become a great concern lately. There is a definite "mass" that I can feel under my nipple which is contributing to its awkward shape. 

However here is my dilemma. I do not want to stop finasteride as I would like to keep my hair. I also suspect that I'm past the point of no return of stopping finasteride to reverse the growth. I am curious to know if any members here have been in a similar situation as me but has CONTINUED taking finasteride despite getting gynecomastia side effect. When it came down to it I would rather have gynecomastia than lose my hair. I have attempted a lot of research on this topic but could only find a few answers about it. My main question being, If I continue finasteride will my gynecomastia keep growing? Or would it plateau and stop growing. 

Linkback: https://www.gynecomastia.org/forum/index.php?topic=36175.0

Offline Traveler

  • Silver Member
  • ***
  • Posts: 214
.25 mg is a pretty low dose. I’m on 5 mg due to prostate issues and have experienced quite a bit of growth over the three plus years I’ve been on the med. I also had moderate gyno before I started, so I wasn’t surprised when I started to grow again. I had researched ahead of time and came to the conclusion that I’d rather end up in a bra than risk more serious issues and so I could stop getting up 4 or 5 times a night to go to the bathroom and get some sleep. I’m over 60 though, not 28 like you. 
I’m in a good place with my breasts now and have learned to obscure/minimize my projection and almost never get noticed even though I’m quite top heavy now.
Guess it’s up to you to weigh the cost/benefit of hair or boobs. 😁

Offline mochithrowaway4

  • Member
  • *
  • Posts: 2
.25 mg is a pretty low dose. I’m on 5 mg due to prostate issues and have experienced quite a bit of growth over the three plus years I’ve been on the med. I also had moderate gyno before I started, so I wasn’t surprised when I started to grow again. I had researched ahead of time and came to the conclusion that I’d rather end up in a bra than risk more serious issues and so I could stop getting up 4 or 5 times a night to go to the bathroom and get some sleep. I’m over 60 though, not 28 like you.
I’m in a good place with my breasts now and have learned to obscure/minimize my projection and almost never get noticed even though I’m quite top heavy now.
Guess it’s up to you to weigh the cost/benefit of hair or boobs. 😁
Thanks for the reply. So to be clear you've been on 5mg for 3+ years and throughout that time you've experienced non-stop growth? It hasn't stopped or anything like that?

Offline Traveler

  • Silver Member
  • ***
  • Posts: 214
So far, I do seem to be experiencing continued growth. It’s slow, but I do seem to be continuing to fill out my bras little by little. My hormone profile is crazy though, especially for my age. I’m seeing a doctor about this and am working on the high testosterone and corresponding high estridol levels. It’s like my body is at war over male/female attributes and the boobs seem to be winning. 🤷‍♂️
I’ve posted photos in the “acceptance” section.

Offline Dr. Elliot Jacobs

  • Senior Moderator
  • Senior Member
  • *****
  • Posts: 4713
    • Gynecomastia Surgery
The following are my observations about Finasteride which I have surmised over many years of providing gynecomastia surgery.

Gynecomastia is a well known side effect of Finasteride -- but not all men who take Finasteride will develop gynecomastia.  

Once Finasteride-induced gynecomastia has appeared, it will not spontaneously disappear if one stops the Finasteride -- surgery would be the only cure.  If one has surgery but continues on Finasteride, there is a good chance of gynecomastia recurrence -- so most guys will stop it.  If you continue with Finasteride, your breasts will probably reach a point of stability -- they will not continue to grow forever.

If one has gynecomastia and then begins Finasteride and has no increase in breast size, then surgery can be performed and the risk of gynecomastia recurrence is low.

I have had many patients faced with this dilemma -- thinning hair and gynecomastia secondary to Finasteride.  Finasteride is a unique drug -- it will absolutely stop the hair loss but the gynecomastia will remain.  Guys in this situation are between a rock and a hard place -- no easy answers.  And so far, we have no scientifically proven new drugs that will stop hair loss without inducing gynecomastia.  There are lots of herbal remedies -- but none that are equal to Finasteride in any way.

Dr Jacobs

Dr. Jacobs 
Certified: American Board of Plastic Surgery
Fellow: American College of Surgeons
Practice sub-specialty in Gynecomastia Surgery
815 Park Avenue
New York, New York 10021
Telephone:  (212) 570-6080
Email:  [email protected]
Website:  http://www.gynecomastiasurgery.com
Website:  http://www.gynecomastianewyork.com/revi

Offline FredL

  • Bronze Member
  • **
  • Posts: 79
Finasteride - what a drug. Take it and you grow breasts. Stop and you lose your hair. You end up right were you would have been, except now you need a bra or surgery.   
 
I wonder if your average guy looking to keep his hair knows exactly what he could end up with. 
Developed breasts at puberty and had corrective surgery at age 57.

Offline Rich meier

  • Posting Member
  • *
  • Posts: 13
I also take 5mg of finasteride for 15 years , same problem but  with other drugs that I need to take that also  can  cause breasts  that I need to take . zocor. nexium and dexilant started at 38b went to 40c now 46c was also on spiro for 7 years that really made them grow . doesnt bother me to have breasts and I enjoy having them and wearing bras now i also wear womens bladder control panties no bulky pads works  great not cheap but feel and fit good.called speax. bought the wife some too


 

SMFPacks CMS 1.0.3 © 2021